Colorado, 2023High Wind in Colorado, April 14, 2023
April 14, 2023 · NWS GJT · 1 event in 1 county or zone
Windy conditions developed ahead of an approaching cold front with the strongest winds observed over the valleys and mountains of southwest Colorado. Some gusts met high wind criteria, or were greater than 58 mph, in the valleys.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Windy conditions developed ahead of an approaching cold front with the strongest winds observed over the valleys and mountains of southwest Colorado. Some gusts met high wind criteria, or were greater than 58 mph, in the valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 14, 10:59 AM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Apr 14, 10:59 AM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1159 AM MDT Fri Apr 14 2023
.SHORT TERM...(Today through Saturday)
Issued at 331 AM MDT Fri Apr 14 2023
Water vapor imagery this morning is showing the upper trough is
still upstream of us...with the Southwest flow aloft transporting
Pacific moisture in per the ALPW imagery. There is likely weak
ascent occurring with trough just to our West but the stronger
lift is likely coming from the cyclonic jet aloft. The right rear
of a retreating core of the jet is likely contributing to
favorable mid-level frontogenesis from central Utah into NW
Colorado. This mesoscale forcing is releasing instability with an
isolated thunderstorm in the warmer sector and moderate to heavy
snow rates farther north where the surface cold front has undercut
the warmer air aloft. This front has likely hung up on the high
plateaus North of I-70 according the 07Z hand analysis surface
map. This front is likely to remain stalled or slowly ooze
southward until the main upper trough moves through later today.
Therefore, southerly orographics will bring the better snow to
those aspects which then switch to the west then northwest this
afternoon and evening. Besides a strip of heavier snow from the
above mentioned fronto-band...don't see a reason to change the
winter highlights at this time. There will likely be some higher
accumulations along the spine of the Uncompahgre Plateau but the
majority of the zone looks to stay below any highlight worthy
amounts. Convection could easily make that last statement
false...but confidence not high enough attm to add the zone. CAPE
this afternoon looks to be in the 300-500 j/kg range over much of
the Southern CWA as the main trough and energy swing through. This
should lead to more robust convection...including some
thunderstorms with small hail. Over the higher terrain heavy snow
rates will also be possible thanks to the added octane of
instability. We are in mid April and any sunshine will help boost
convection while also helping to melt snow on roadways. The
biggest benefit of this trough appears to be slowing the rate of
snowmelt. Much colder air filters in this evening as the trough
axis shifts east of the divide and the flow aloft shifts to the
Northwest. Temperatures in the lower 20s to single digits will
arrive to mid and high elevations and should lock the flow of
water off...if only temporarily. The bulk of the precipitation
should have ended by sunrise on Saturday with only some lingering
snow over the northern and central divide mountians through the
early afternoon hours. Temperatures the next few days will settle
back to below normal before a slow warm up returns to end out the
weekend.
.LONG TERM...(Saturday night through Thursday)
Issued at 331 AM MDT Fri Apr 14 2023
Temperatures will push to near normal for Sunday but will warm to
5 to 10 degrees above normal by Monday. This is due to a ridge
that builds over eastern Utah and Western Colorado Sunday and
shifts east of the Divide by Monday, putting the region under a
warm, southwesterly flow. Enjoy the sunshine and warm weather
while it lasts as unsettled weather moves in next week. The latest
models, ensembles or otherwise, are tending to diverge on their
solutions for next week. Potential outcomes range from a weak
longwave trough setting up over the Western States lasting through
the week, to troughing over the Western States Tuesday-Wednesday
followed by ridging in the latter half of the week. This wide
divergence has reduced confidence in the forecast beyond Sunday
with NBM guidance settling in on the mean with a general zonal
flow pattern across the region for most of the week. A number of
shortwave troughs embedded in the zonal flow will bring unsettled
weather to the northern and central mountains of eastern Utah and
Western Colorado each afternoon from Tuesday onward. Temperatures
cool to near normal Tuesday with the first trough passage and
continue near normal through the rest of the workweek. Stay tuned
for updates to the forecast as we go into the weekend to see how
next week will turn out.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1159 AM MDT Fri Apr 14 2023
Active weather continues this afternoon as a disturbance rotates
through the region. A mixed bag of rain and snow showers will
continue to affect a majority of Colorado terminals with
intermittent MVFR/IFR ceilings and visibility. A few isolated to
scattered thunderstorms are possible too, mainly to the south of
I-70. Confidence remains low on the exact placement and timing of
storms, but will be something to monitor through the evening.
Gusty winds, small hail, and lightning would be the greatest
threats from any storm. Conditions should start to slowly improve
overnight, but some low clouds may hang around across the higher
elevation TAF sites through the morning hours on Saturday.
Otherwise, VFR returns elsewhere under clearing skies.
&&
.HYDROLOGY...
Issued at 331 AM MDT Fri Apr 14 2023
Many of the smaller tributaries are showing a decreasing amplitude
in the daily spikes of melt water making its way down valley. The
main stems are still running off the bulk of the water and some
are still showing some rises early this morning...especially the
Dolores at water moves toward the confluence with the Colorado.
The decreasing trend should continue as cooler air moves in the
next 24 hours with temperatures well below freezing at most
elevations above 6000 feet tonight. Forecast trends are for
falling river levels through early next week. The extended
forecast does not show a strong warmup like we just experienced
through at least the next week...in fact temperatures look to
settle back below normal after a short warm up early next week.
Continue to monitor the latest statements from local authorities
and the NWS on the state of the flooding across the region.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 9 AM MDT Saturday for COZ004-009-
010-012-013-018-019.
UT...None.
&&
SHORT TERM...15
LONG TERM...DB
AVIATION...MDM
HYDROLOGY...TGJTHazardous weather outlook, Apr 14, 2:40 AM MST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
340 AM MDT Fri Apr 14 2023
COZ001>014-017>023-UTZ022>025-027>029-150945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
340 AM MDT Fri Apr 14 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A storm system will work through eastern Utah and western Colorado
today and tonight. Moderate to heavy snowfall rates can be
expected at times...especially over the Colorado High Country
through this evening. Isolated thunderstorm development is also
possible with some storms producing small hail in addition to the
lightning threat. Many rivers and tributaries will continue to
run high with snowmelt...banks should be avoided.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Cooler temperatures in the wake of the front should start to ease
snowmelt and lower flooding concerns. However, caution should
still be used near waterways. Snow showers will decrease along the
northern and central Colorado divide mountains through Saturday
morning. Cooler and unsettled weather will return late in the week
after a short warmup to start the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Apr 14, 12:46 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
146 PM MDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 1 NE GRAND JUNCTION 39.10N 108.53W
04/14/2023 E0.55 INCH MESA CO TRAINED SPOTTER
&&Local storm report, Apr 14, 12:48 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
148 PM MDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM NON-TSTM WND GST 5 NW MACK 39.27N 108.93W
04/13/2023 M46 MPH MESA CO TRAINED SPOTTER
&&
NLLocal storm report, Apr 14, 12:55 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
155 PM MDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 SW SNOWMASS VILLAGE 39.18N 106.95W
04/14/2023 M1.4 INCH PITKIN CO PUBLIC
0.06 INCHES SWE.
&&
NLLocal storm report, Apr 14, 1:02 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
202 PM MDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM SNOW 3 W STEAMBOAT SPRINGS 40.51N 106.91W
04/14/2023 M4.0 INCH ROUTT CO PUBLIC
&&
NLSpecial weather statement, Apr 14, 1:13 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
213 PM MDT Fri Apr 14 2023
COZ019-021-142045-
Southwest San Juan Mountains CO-Four Corners/Upper Dolores River CO-
213 PM MDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of central Dolores and
north central Montezuma Counties through 245 PM MDT...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Dolores, or 39 miles northwest of Durango, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stoner.
This includes Colorado 145 between mile markers 21 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3750 10848 3766 10861 3784 10829 3768 10809
TIME...MOT...LOC 2013Z 238DEG 32KT 3764 10843
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BGBSpecial weather statement, Apr 14, 1:42 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
242 PM MDT Fri Apr 14 2023
COZ020-021-UTZ028-142115-
Paradox Valley/Lower Dolores River CO-
Four Corners/Upper Dolores River CO-La Sal and Abajo Mountains UT-
242 PM MDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of west central San
Miguel and east central San Juan Counties through 315 PM MDT...
At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Monticello, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monticello and Summit Point.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 70 and 85.
U.S. Highway 491 in Utah between mile markers 0 and 7.
Colorado 141 between mile markers 8 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3784 10938 3804 10944 3816 10903 3789 10893
TIME...MOT...LOC 2041Z 256DEG 29KT 3797 10924
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BGBHigh Wind, Animas River Basin
- When
- April 14, 2:10 PM MST
- Where
- Animas River Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
A peak wind gust of 60 MPH was measured by the automated weather station at the Durango-La Plata County Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nebraska, April 14 to 18, 20231.75 in hail · 23 events
- Hail and Damaging Winds in North Carolina, April 14, 2023$4,000 · 1.75 in hail · 14 events
- Hail in Kansas, April 14 to 15, 20231 in hail · 12 events
- Flash Flood and Damaging Winds in Iowa, April 14, 202359 kt wind · 6 events
- Hail and Damaging Winds in Kansas, April 14, 20231 in hail · 6 events
- Flooding in Minnesota, April 14 to 30, 20235 events
- Damaging Winds in Florida, April 14, 2023$11,000 · 2 events
- Heavy Snow in Colorado, April 14 to 15, 20233 events
- Winter Weather in Colorado, April 14 to 15, 20233 events
- Hail in Kansas, April 14, 20231.5 in hail · 3 events
- Flooding in Minnesota, April 14 to 17, 20232 events
- Hail in Tennessee, April 14, 20231 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081476.